Alert archive / Washington / Red Flag Warnings in 2016

Red Flag Warning 6, NWS Pendleton, OR

July 2, 2016

NWS Pendleton, OR issued this red flag warning at Jul 2, 2016, 1:28 PM PDT. It took effect at Jul 3, 2016, 12:00 PM PDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2016, 1:28 PM PDT (20:28 UTC)
In effect from
Jul 3, 2016, 12:00 PM PDT
Expired
Jul 4, 2016, 9:00 PM PDT
In force
33 hr
Issued by
NWS Pendleton, OR

The text

As transmitted.

756 
WWUS86 KPDT 022028
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
128 PM PDT SAT JUL 2 2016

...GUSTY WINDS OVER DRY GRASSY AREAS WILL POSE THREAT OF RAPID
FIRE SPREAD ON SUNDAY AND MONDAY...

.A DRY COLD FRONT ON SUNDAY WILL CAUSE WINDS TO INCREASE OVER
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WASHINGTON AND CENTRAL
AND NORTHEAST OREGON. A SECOND DRY FRONT WILL MOVE THROUGH ON
MONDAY...BRINGING SIMILAR WINDY CONDITIONS. SOME AREAS WILL BE AT
RISK OF RAPID FIRE SPREAD...PRIMARILY LARGE GRASSY AREAS IN AND
AROUND THE COLUMBIA BASIN...AND THE EASTERN COLUMBIA RIVER GORGE
WHERE WINDS WILL BE STRONGEST.

ORZ639-641-WAZ639-641-675-031700-
/O.UPG.KPDT.FW.A.0003.160703T1900Z-160704T0400Z/
/O.NEW.KPDT.FW.W.0006.160703T1900Z-160705T0400Z/
EAST SLOPES OF THE NORTHERN OREGON CASCADES-
LOWER COLUMBIA BASIN OF OREGON-
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES-
LOWER COLUMBIA BASIN OF WASHINGTON-
EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN-
128 PM PDT SAT JUL 2 2016

...RED FLAG WARNING IN EFFECT FROM NOON SUNDAY TO 9 PM PDT MONDAY
FOR GUSTY WINDS AND LOW HUMIDITY EACH AFTERNOON AND EVENING ACROSS
ZONES 639...641 AND 675...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON SUNDAY TO 9 PM PDT MONDAY.
THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* TIMING...WINDS WILL INCREASE SUNDAY MORNING AND BECOME WINDY
  DURING THE AFTERNOON AND EVENING HOURS. WINDS WILL DIMINISH
  OVERNIGHT...BUT INCREASE AGAIN ON MONDAY AFTERNOON AND EVENING.

* WIND...WEST WINDS 12 TO 25 MPH WITH GUSTS UP TO 30 MPH. IN 
  THE EASTERN COLUMBIA RIVER GORGE...WEST WINDS 20 TO 30 MPH 
  GUSTING TO 40 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES 15 TO 28 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED...AND FIREWORKS SHOULD 
  NEVER BE IGNITED NEAR GRASSY AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
6 follow-up statements
594 
WWUS86 KPDT 031537
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
837 AM PDT SUN JUL 3 2016

...GUSTY WINDS OVER DRY GRASSY AREAS WILL POSE THREAT OF RAPID
FIRE SPREAD TODAY AND MONDAY...

.A DRY COLD FRONT THAT MOVED THROUGH THIS MORNING IS CAUSING WINDS
TO INCREASE OVER SOUTH CENTRAL AND SOUTHEAST WASHINGTON AND
CENTRAL AND NORTHEAST OREGON. A SECOND DRY FRONT WILL MOVE THROUGH
ON MONDAY...BRINGING SIMILAR WINDY CONDITIONS. SOME AREAS WILL BE
AT RISK OF RAPID FIRE SPREAD...PRIMARILY LARGE GRASSY AREAS IN AND
AROUND THE COLUMBIA BASIN...AND THE EASTERN COLUMBIA RIVER GORGE
WHERE WINDS WILL BE STRONGEST.

ORZ639-641-WAZ639-641-675-040600-
/O.CON.KPDT.FW.W.0006.160703T1900Z-160705T0400Z/
EAST SLOPES OF THE NORTHERN OREGON CASCADES-
LOWER COLUMBIA BASIN OF OREGON-
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES-
LOWER COLUMBIA BASIN OF WASHINGTON-
EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN-
837 AM PDT SUN JUL 3 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM PDT
MONDAY FOR GUSTY WINDS AND LOW HUMIDITY EACH AFTERNOON AND
EVENING ACROSS ZONES 639...641 AND 675...

* TIMING...WINDS WILL CONTINUE TO INCREASE TODAY AND BECOME WINDY
  DURING THE AFTERNOON AND EVENING HOURS. WINDS WILL DIMINISH
  OVERNIGHT...BUT INCREASE AGAIN ON MONDAY AFTERNOON AND EVENING.

* WIND...WEST WINDS 12 TO 25 MPH WITH GUSTS UP TO 30 MPH. IN 
  THE EASTERN COLUMBIA RIVER GORGE...WEST WINDS 20 TO 30 MPH 
  GUSTING TO 40 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES 15 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED...AND FIREWORKS SHOULD 
  NEVER BE IGNITED NEAR GRASSY AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
904 
WWUS86 KPDT 032148
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
248 PM PDT SUN JUL 3 2016

...GUSTY WINDS OVER DRY GRASSY AREAS WILL POSE THREAT OF RAPID
FIRE SPREAD TODAY AND MONDAY...

.A DRY COLD FRONT THAT MOVED THROUGH THIS MORNING CAUSED WINDS TO
INCREASE OVER SOUTH CENTRAL AND SOUTHEAST WASHINGTON AND CENTRAL
AND NORTHEAST OREGON. A SECOND DRY FRONT WILL MOVE THROUGH ON
MONDAY...BRINGING SIMILAR WINDY CONDITIONS. SOME AREAS WILL BE AT
RISK OF RAPID FIRE SPREAD...PRIMARILY LARGE GRASSY AREAS IN AND
AROUND THE COLUMBIA BASIN AND THE EASTERN COLUMBIA RIVER GORGE
WHERE WINDS WILL BE STRONGEST.

ORZ639-641-WAZ639-641-675-040600-
/O.CON.KPDT.FW.W.0006.000000T0000Z-160705T0400Z/
EAST SLOPES OF THE NORTHERN OREGON CASCADES-
LOWER COLUMBIA BASIN OF OREGON-
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES-
LOWER COLUMBIA BASIN OF WASHINGTON-
EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN-
248 PM PDT SUN JUL 3 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT MONDAY FOR
GUSTY WINDS AND LOW HUMIDITY EACH AFTERNOON AND EVENING ACROSS
ZONES 639...641 AND 675...

* TIMING...WINDS WILL REMAIN GUSTY THIS EVENING. WINDS WILL
  DIMINISH OVERNIGHT...BUT INCREASE AGAIN ON MONDAY AFTERNOON AND
  EVENING.

* WIND...WEST WINDS 15 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES 15 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED...AND FIREWORKS SHOULD 
  NEVER BE IGNITED NEAR GRASSY AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
712 
WWUS86 KPDT 040505
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1005 PM PDT SUN JUL 3 2016

...GUSTY WINDS OVER DRY GRASSY AREAS WILL POSE THREAT OF RAPID
FIRE SPREAD MONDAY...

.WEST WINDS WILL INCREASE AGAIN MONDAY. AREAS AT RISK OF RAPID
FIRE SPREAD...PRIMARILY LARGE GRASSY AREAS IN AND AROUND THE
COLUMBIA BASIN AND THE EASTERN COLUMBIA RIVER GORGE WHERE WINDS
WILL BE STRONGEST.

ORZ639-641-WAZ639-641-675-041700-
/O.CON.KPDT.FW.W.0006.000000T0000Z-160705T0400Z/
EAST SLOPES OF THE NORTHERN OREGON CASCADES-
LOWER COLUMBIA BASIN OF OREGON-
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES-
LOWER COLUMBIA BASIN OF WASHINGTON-
EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN-
1005 PM PDT SUN JUL 3 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT MONDAY FOR
GUSTY WINDS AND LOW HUMIDITY ACROSS ZONES 639...641 AND 675...

* TIMING...WINDS WILL DIMINISH OVERNIGHT...THEN INCREASE AGAIN MONDAY
  AFTERNOON AND EVENING.

* WIND...WEST WINDS 15 TO 30 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES 15 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED...AND FIREWORKS SHOULD 
  NEVER BE IGNITED NEAR GRASSY AREAS.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
998 
WWUS86 KPDT 041502
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
802 AM PDT MON JUL 4 2016

...GUSTY WINDS OVER DRY GRASSY AREAS WILL POSE THREAT OF RAPID
FIRE SPREAD TODAY...

.WEST WINDS WILL INCREASE AGAIN TODAY. PRIMARILY LARGE GRASSY
AREAS IN AND AROUND THE COLUMBIA BASIN AND THE EASTERN COLUMBIA
RIVER GORGE...WHERE WINDS WILL BE STRONGEST...WILL BE AT RISK OF
RAPID FIRE SPREAD.

ORZ639-641-WAZ639-641-675-050400-
/O.CON.KPDT.FW.W.0006.000000T0000Z-160705T0400Z/
EAST SLOPES OF THE NORTHERN OREGON CASCADES-
LOWER COLUMBIA BASIN OF OREGON-
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES-
LOWER COLUMBIA BASIN OF WASHINGTON-
EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN-
802 AM PDT MON JUL 4 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY ACROSS ZONES 639...641 AND 675...

* TIMING...WINDS WILL INCREASE AGAIN THIS AFTERNOON AND EVENING.

* WIND...WEST WINDS 15 TO 30 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES 15 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED...AND FIREWORKS SHOULD 
  NEVER BE IGNITED NEAR GRASSY AREAS.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
174 
WWUS86 KPDT 042151
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
251 PM PDT MON JUL 4 2016

...GUSTY WINDS OVER DRY GRASSY AREAS WILL POSE THREAT OF RAPID
FIRE SPREAD TODAY...

.GUSTY WEST WINDS WILL PERSIST THROUGH THE EVENING. LARGE DRY GRASSY
AREAS IN AND AROUND THE COLUMBIA BASIN AND THE EASTERN COLUMBIA
RIVER GORGE...WHERE WINDS WILL BE STRONGEST...WILL BE AT RISK OF
RAPID FIRE SPREAD.

ORZ639-641-WAZ639-641-675-050400-
/O.CON.KPDT.FW.W.0006.000000T0000Z-160705T0400Z/
EAST SLOPES OF THE NORTHERN OREGON CASCADES-
LOWER COLUMBIA BASIN OF OREGON-
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES-
LOWER COLUMBIA BASIN OF WASHINGTON-
EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN-
251 PM PDT MON JUL 4 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY ACROSS ZONES 639...641 AND 675...

* TIMING...GUSTY WINDS WILL PERSIST THROUGH THE EVENING.

* WIND...WEST WINDS 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES 17 TO 30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED...AND FIREWORKS SHOULD 
  NEVER BE IGNITED NEAR GRASSY AREAS.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
478 
WWUS86 KPDT 050353
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
853 PM PDT MON JUL 4 2016


ORZ639-641-WAZ639-641-675-050500-
/O.EXP.KPDT.FW.W.0006.000000T0000Z-160705T0400Z/
EAST SLOPES OF THE NORTHERN OREGON CASCADES-
LOWER COLUMBIA BASIN OF OREGON-
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES-
LOWER COLUMBIA BASIN OF WASHINGTON-
EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN-
853 PM PDT MON JUL 4 2016

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY ACROSS ZONES 639...641 AND 675...

WINDS WILL DIMINISH AND RH'S WILL INCREASE...THEREFORE RED FLAG
CONDITIONS WILL NO LONGER BE MET.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Jul 2, 9:25 AM PDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 2, 9:25 AM PDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
925 AM PDT SAT JUL 2 2016

.SHORT TERM...Morning Update...A weak disturbance within the
westerly flow aloft will drift across the Pacific Northwest today.
Mainly expect varying amounts of mid and high level cloudiness as
this wave moves through the region. This disturbance should interact
with daytime heating this afternoon and could cause a few showers
and/or thunderstorms over the Blue Mountains east to Wallowa county.
A few showers or storms over Wallowa county could linger into the
early hours of the evening. Expect the air mass over central Oregon
to be sufficiently capped to prevent the development of
showers/storms this afternoon. Elsewhere expect dry conditions.
Winds will become locally breezy this afternoon into the evening,
particularly through and near the Cascade gaps. Updates this morning
focused on adjusting locations and timing of potential showers and
thunderstorms. Also adjusted sky cover and some wind and high temp
forecasts. 90

.LONG TERM...Previous Discussion...A broad upper trough will be
digging over the Pacific Northwest on Monday night. The flow will be
from the west at the base of the upper trough which will result in a
drier and stable westerly flow aloft. The long range models are in
fair to good agreement for this scenario Monday night and Tuesday.
Then on Wednesday the models begin to differ considerably with the
GFS showing a closed low forming over the northern CWA while the
ECMWF keeps a drier and more stable northwest flow over the region.
Am leaning to the GFS solution but this could change and due to the
uncertainty did not make many changes to the forecast beyond
Tuesday. This upper low will gradually move east and then out of the
CWA by late Tuesday afternoon or evening with a dry and stable
northwest flow behind it through Thursday. Then on Friday another
weather disturbance will move into the region which will be followed
by a northwest flow again on Saturday. There may be a few mountain
showers and afternoon thunderstorms due to lingering moisture and
instability on Saturday. Temperatures will be near normal Monday
night through Thursday and then there will be a cooling trend
beginning on Friday continuing into Saturday with temperatures
cooling to slightly below normal. It will be breezy to windy Monday
evening and then winds will become light overnight into Tuesday
morning. However winds will become breezy again by Tuesday afternoon
and evening. After that winds will be mostly light and under 15 kts
from overnight Tuesday into Wednesday through Saturday.

&&

.AVIATION...18Z TAFS...VFR conditions will prevail through the
forecast period. Expect fairly extensive high clouds through this
evening. There will likely be some high based cumulus this afternoon
around the KBDN and KRDM TAF sites at about 8000 feet AGL and mainly
to the east of KALW and KPDT. West winds will be a bit breezy this
afternoon and evening at 10 to 15 KT with some higher gusts except
15 to 25 KT at KDLS. 78

&&

.FIRE WEATHER...Fire Weather Watches were issued for the Lower
Columbia Basin and Eastern Columbia River Gorge zones for Sunday
afternoon and evening for gusty winds and low humidity. Surface
winds will increase behind a cold front Sunday, especially in the
zones covered by the watch. Although the humidity values will not be
critically low (ranging from 16 to 26 percent), the potential for
rapid fire spread exists. Fire will spread fastest across large
grassy areas. The 4th of July will also be windy. Cobb

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  90  60  84  54 /  10   0   0   0
ALW  90  66  86  59 /   0   0   0   0
PSC  93  63  91  54 /   0   0   0   0
YKM  94  59  87  51 /   0   0   0   0
HRI  94  64  90  55 /   0   0   0   0
ELN  86  60  78  54 /   0   0   0   0
RDM  89  49  85  42 /  10   0   0   0
LGD  87  56  83  48 /  20  10  10   0
GCD  90  55  86  48 /  10  10   0   0
DLS  87  64  83  58 /   0   0   0   0

&&

.PDT Watches/Warnings/Advisories...
OR...Fire Weather Watch from Sunday afternoon through Sunday evening
     for ORZ639-641.

WA...Fire Weather Watch from Sunday afternoon through Sunday evening
     for WAZ639-641-675.

&&

90/88/78/82

Nearby

Red Flag Warnings in Washington, 2016Red Flag Warnings in Oregon, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.